Missouri, 2011Excessive Heat in Missouri, July 10 to 12, 2011
July 10 to 12, 2011 · NWS MEG · 2 events in 2 counties and zones
A strong upper ridge of high pressure moved over the Mid-South during the middle part of July. As a result, high temperatures ranged in the mid 90s to low 100s.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper ridge of high pressure moved over the Mid-South during the middle part of July. As a result, high temperatures ranged in the mid 90s to low 100s. Dewpoints ranged from the lower to upper 70s. The combination of the hot and humid conditions allowed heat indices to reach between 105 and 118 degrees during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 10, 10:21 AM CST, 39 minutes earlier.
Area forecast discussion, Jul 10, 10:21 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1121 AM CDT SUN JUL 10 2011
.DISCUSSION...10 AM CDT SURFACE METAR OBSERVATIONS CONTINUE TO
SHOW POOLING SURFACE DEWPOINTS ACROSS THE MID SOUTH THIS MORNING.
THIS IS THE RESULT OF AN UPPER LEVEL LOW OVER TEXAS AND A RIDGE OF
HIGH PRESSURE OVER THE CAROLINAS ADVECTING A PERSISTENT FLOW OF
LOW LEVEL MOISTURE UP FROM THE GULF OF MEXICO. CONSEQUENTLY...SURFACE
DEWPOINTS ARE IN THE MIDDLE 70S. TEMPERATURES AS OF 11 AM CDT ARE
ALREADY IN THE UPPER 80S TO LOWER 90S...WITH JONESBORO AT 97
DEGREES.
WILL CONTINUE TO MONITOR SHORT TERM TRENDS FOR THE NEXT
HOUR OR TWO FOR THE POTENTIAL EXPANSION OF THE EXCESSIVE HEAT
WARNING...MAINLY FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST
MISSISSIPPI. 925 MB TEMPERATURES THIS MORNING FROM UPPER AIR
SOUNDINGS AROUND 28C AT LZK AND 25C AT JAN SHOULD RESULT IN
AFTERNOON HIGH TEMPERATURES FROM THE MIDDLE 90S TO AROUND 100
DEGREES. THESE HOT TEMPERATURES COMBINED WITH THE AMPLE SURFACE
MOISTURE SHOULD UNDOUBTEDLY PRODUCE HEAT INDEX READINGS EXCEEDING
105 DEGREES AREAWIDE.
A VERY SMALL POTENTIAL WILL EXIST FOR ISOLATED THUNDERSTORMS
ACROSS THE MID SOUTH THIS AFTERNOON AS AFTERNOON HIGH TEMPERATURES
REACH THE CONVECTIVE TEMPERATURE. HOWEVER...THINK THIS POTENTIAL
WILL BE TOO LOW TO JUSTIFY INCLUSION INTO THE FORECAST.
WILL NEED TO UPDATE TEMPERATURE/DEWPOINT FORECAST BASED ON SHORT
TERM TRENDS. OTHERWISE...FORECAST IN GOOD SHAPE AT THIS TIME.
UPDATED GRIDS WILL BE PUBLISHED SHORTLY.
CJC
&&
.PREV DISCUSSION... /ISSUED 711 AM CDT SUN JUL 10 2011/
UPDATE...
UPDATED FOR THE 12Z AVIATION DISCUSSION.
PREV DISCUSSION... /ISSUED 518 AM CDT SUN JUL 10 2011/
DISCUSSION...
AS OF 4 AM...OBSERVATIONS AROUND THE MIDSOUTH ARE RANGING FROM THE
MID 70S TO LOW 80S. ALL READINGS ARE WARMER THAN AT THIS TIME
YESTERDAY MORNING WITH MEMPHIS INTERNATIONAL RUNNING 7 DEGREES
WARMER. KNOWING THIS...ALONG WITH THE FACT THAT MANY AREAS
EXPERIENCED HEAT INDICES AOA 110 YESTERDAY...HAD NO PROBLEM
ISSUING AN EXCESSIVE HEAT WARNING FOR THE DELTA COUNTIES IN
ARKANSAS AND MISSISSIPPI AND FAR SOUTHWEST TENNESSEE INCLUDING
SHELBY COUNTY.
UNDERCUT GUIDANCE HIGH TEMPERATURES A COUPLE OF DEGREES EVEN
THOUGH MAV NUMBERS HAVE BEEN PERFORMING WELL LATELY...DID THIS
MAINLY DUE TO WIDESPREAD MID TO POSSIBLY UPPER 70S DEWPOINTS
EXPECTED AREAWIDE. SHOULD STILL SEE MANY AREAS WITH HEAT INDICES
AOA 110 DEGREES.
STRONG UPPER RIDGING CONTINUES TO BUILD ACROSS THE AREA AND WITH
A CONTINUED MOIST BOUNDARY LAYER...THIS SETS THE STAGE FOR A
PROLONGED PERIOD OF DANGEROUS HEAT.
A WEAK STATIONARY FRONT REMAINS DRAPED ACROSS WEST TENNESSEE AND
NORTHEAST MISSISSIPPI. AN ASSOCIATED SHOWER OR THUNDERSTORM IS
POSSIBLY BUT UNLIKELY AND SHOULD NOT PROVIDE MUCH RELIEF FROM THE
HEAT AS THIS FRONT WILL BASICALLY ACT AS A DEWPOINT BOUNDARY. IF
ANY CONVECTION DOES FIRE UP...COULD NOT RULE OUT AN ISOLATED
STRONG STORM AS THERE WILL BE AMPLE THERMODYNAMICS.
H5 RIDGE WILL GRADUALLY CENTER ITSELF ACROSS THE MIDSOUTH MONDAY
INTO TUESDAY. ADDITIONAL HEAT HEADLINES WILL LIKELY BE NEEDED
THROUGH TUESDAY AS WELL.
BY WEDNESDAY MODELS CONTINUE TO INDICATE A BREAKING DOWN OF THE
RIDGE WITH THE GFS A BIT MORE BULLISH AND EARLIER THAN THE ECMWF.
BOTH MODELS EVENTUALLY BRING A BACK DOOR COLD FRONT INTO THE
MIDSOUTH WHICH SHOULD AT LEAST PROVIDE CHANCES FOR SHOWERS AND
THUNDERSTORMS AND TEMPORARY RELIEF FROM THE HEAT...AT LEAST FOR
SOME.
THERE IS DISCREPANCY FROM THIS POINT ON. THE GFS BRINGS THE FRONT
A BIT FURTHER SOUTH WHILE THE ECMWF HANGS THE FRONT UP FURTHER
NORTH WITH STRONGER UPPER RIDGING. IF THIS SCENARIO PANS
OUT...HEAT HEADLINES MAY PERSIST FOR AREAS SOUTH AND WEST OF THE
STALLED FRONT THROUGH THE END OF THE WEEK. SUBSEQUENT MODEL RUNS WILL
NEED TO BE MONITORED CLOSELY.
CCD
&&
.AVIATION...
12Z TAF CYCLE
VFR CEILINGS AND VISIBILITIES SHOULD PREVAIL THROUGH MUCH OF THE
PERIOD WITH THE EXCEPTION OF SOME TEMPORARY REDUCTIONS IN
VISIBILITY IN FOG AT TUP AND MKL THIS MORNING. ALSO ADDED A CB
GROUP TO MEM AND TUP TAF SITES THIS AFTERNOON AS ISOLATED
CONVECTION WILL BE POSSIBLE IN CLOSEST PROXIMITY TO TROPICAL
AIRMASS AND LOW LEVEL CONVERGENCE ASSOCIATED WITH UPPER LOW OVER
TEXAS. WINDS SHOULD REMAIN PRIMARILY LIGHT THROUGH THE PERIOD.
JLH
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 98 81 101 81 / 10 0 10 10
MKL 96 76 99 76 / 10 0 10 10
JBR 98 78 101 78 / 10 0 10 10
TUP 98 77 100 77 / 10 0 10 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 10 PM CDT MONDAY FOR CLAY-GREENE-LAWRENCE-
RANDOLPH.
EXCESSIVE HEAT WARNING UNTIL 10 PM CDT MONDAY FOR CRAIGHEAD-
CRITTENDEN-CROSS-LEE AR-MISSISSIPPI-PHILLIPS-POINSETT-ST.
FRANCIS.
MO...HEAT ADVISORY UNTIL 10 PM CDT MONDAY FOR DUNKLIN-PEMISCOT.
MS...HEAT ADVISORY UNTIL 10 PM CDT MONDAY FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-
PONTOTOC-PRENTISS-TIPPAH-TISHOMINGO-UNION-YALOBUSHA.
EXCESSIVE HEAT WARNING UNTIL 10 PM CDT MONDAY FOR COAHOMA-DESOTO-
PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA.
TN...HEAT ADVISORY UNTIL 10 PM CDT MONDAY FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-MADISON-MCNAIRY-OBION-WEAKLEY.
EXCESSIVE HEAT WARNING UNTIL 10 PM CDT MONDAY FOR LAUDERDALE-
SHELBY-TIPTON.
&&Hazardous weather outlook, Jul 10, 4:36 AM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
536 AM CDT SUN JUL 10 2011
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
536 AM CDT SUN JUL 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY BASICALLY FOR AREAS
SOUTH AND WEST OF A JONESBORO ARKANSAS TO RIPLEY TENNESSEE TO
CHARLESTON MISSISSIPPI LINE...INCLUDING MEMPHIS AND SHELBY COUNTY.
HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM 109-111 DEGREES ACROSS
THE WARNED AREA DURING PEAK HEATING HOURS.
A HEAT ADVISORY REMAINS IN EFFECT FOR THE REMAINDER OF THE
MIDSOUTH TODAY. HEAT INDEX VALUES ARE EXPECTED TO RANGE BETWEEN
105-109 DEGREES DURING PEAK HEATING HOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH MONDAY EVENING
BASICALLY FOR AREAS SOUTH AND WEST OF A JONESBORO ARKANSAS TO
RIPLEY TENNESSEE TO CHARLESTON MISSISSIPPI LINE...INCLUDING
MEMPHIS AND SHELBY COUNTY. HEAT INDEX VALUES ARE EXPECTED TO RANGE
FROM 109-112 DEGREES ACROSS THE WARNED AREA DURING PEAK HEATING
HOURS.
A HEAT ADVISORY REMAINS IN EFFECT FOR THE REMAINDER OF THE
MIDSOUTH THROUGH MONDAY EVENING. HEAT INDEX VALUES ARE EXPECTED TO
RANGE BETWEEN 105-109 DEGREES DURING PEAK HEATING HOURS.
ADDITIONAL HEAT HEADLINES MAY BE NEEDED TUESDAY THROUGH MUCH OF
THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CCD
Excessive Heat, Dunklin
- When
- July 10, 11:00 AM CST to July 12, 7:00 PM CST
- Where
- Dunklin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.106, -90.166 (the zone’s center; the record gives no point)
Heat index readings reached between 105 and 118 degrees.
Excessive Heat, Pemiscot
- When
- July 10, 11:00 AM CST to July 12, 7:00 PM CST
- Where
- Pemiscot forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.211, -89.785 (the zone’s center; the record gives no point)
Heat index readings reached between 105 and 118 degrees.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 10 to 12, 20111 death · 60 injured · 22 events
- Excessive Heat in Illinois, July 10 to 12, 20112 deaths · 14 events
- Excessive Heat in Missouri, July 10 to 12, 20112 deaths · 11 events
- Tornadoes and Flood in North Dakota, July 10, 2011$4.1 million · EF2 · 37 events
- Tornadoes and Damaging Winds in North Dakota, July 10, 2011$8.7 million · EF2 · 21 events
- Excessive Heat in Tennessee, July 10 to 13, 20111 death · 20 events
- Hail and Damaging Winds in Nebraska, July 10, 2011$17 million · 1.5 in hail · 23 events
- Excessive Heat and Heat in Alabama, July 10 to 12, 20111 death · 11 events
- Flash Flood and Heavy Rain in Hawaii, July 10 to 12, 20111 death · 1 injured · 3 events
- Tornado and Hail in Minnesota, July 10, 2011$1.4 million · EF0 · 43 events
- Flash Flooding and Damaging Winds in Mississippi, July 10 to 13, 2011$316,000 · 50 kt wind · 29 events
- Flash Flood in Arizona, July 10, 2011$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338103, 338104.